Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 26, NWS Tallahassee, FL

February 22, 1998Dixie County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 22, 1998, 11:50 AM EST for Dixie County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 1998, 11:50 AM EST (16:50 UTC)
Expired
Feb 22, 1998, 12:35 PM EST
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Dixie County, FL

The radar

The Tallahassee radar (KTLH), 143 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 8:30 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:48 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 22, 9:48 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
948 AM EST SUN FEB 22 1998

SVR WX A LTL FASTER THAN XPCTD BUT OCCURRING AS ADVERTISED.
STRONGEST STROMS CONT ALONG GULF COASTAL STATES WITH GREATEST
INSTABILITY. SATL SHOWS CLASSIC COMMA SHAPED PTTRN WITH BACK EDGE
ALREADY ACROSS LA.

13

In the hours before

Special weather statement, Feb 22, 6:09 AM EST, 5 hours 41 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 AM EST SUN FEB 22 1998

...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR
DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO
WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW
APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA
SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND
PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS
AFTERNOON.

WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA...
GEORGIA AND FLORIDA LATER TODAY.  SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER TODAY.

IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR
AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND
CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD
STAGE.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/
Special weather statement, Feb 22, 6:09 AM EST, 5 hours 41 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
609 AM EST SUN FEB 22 1998

...A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR
DIXIE...LAFAYETTE...AND MADISON COUNTIES OF THE BIG BEND...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE AND THE FLORIDA BIG BEND TODAY AND TONIGHT.

A STRENGTHENING LOW PRESSURE SYSTEM IN THE WESTERN GULF OF MEXICO
WILL TRACK EASTWARD TODAY ALONG THE GULF COASTAL STATES. AS THE LOW
APPROACHES A WARM FRONT WILL MOVE NORTHWARD ACROSS THE AREA
SPREADING WARM MOIST AND UNSTABLE AIR ACROSS OUR AREA. THE WIND
PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS AND POSSIBLE TORNADIC DEVELOPMENT LATER THIS
AFTERNOON.

WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF ALABAMA...
GEORGIA AND FLORIDA LATER TODAY.  SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION LATER TODAY.

IN ADDITION...UP TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS OUR
AREA TODAY PUSHING SOME LOCAL RIVERS BACK ABOVE FLOOD STAGE AND
CAUSING MORE EXTENSIVE FLOODING OF THOSE RIVERS ALREADY ABOVE FLOOD
STAGE.

FOR ADDITIONAL WEATHER INFORMATION...CONTACT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.
EDU/
Special weather statement, Feb 22, 11:15 AM EST, 35 minutes before
FLZ007>014-221630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EST SUN FEB 22 1998

...TORNADO WATCH CANCELLED FOR THE PANHANDLE...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 PM CST HAS BEEN
CANCELLED FOR ALL COUNTIES IN THE PANHANDLE WEST OF THE
APALACHICOLA RIVER...INCLUDING FRANKLIN COUNTY.
Special weather statement, Feb 22, 11:15 AM EST, 35 minutes before
FLZ007>014-221630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1115 AM EST SUN FEB 22 1998

...TORNADO WATCH CANCELLED FOR THE PANHANDLE...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 PM CST HAS BEEN
CANCELLED FOR ALL COUNTIES IN THE PANHANDLE WEST OF THE
APALACHICOLA RIVER...INCLUDING FRANKLIN COUNTY.
Special weather statement, Feb 22, 11:42 AM EST, 8 minutes before
FLZ016>019-026>028-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 AM EST SUN FEB 22 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF THE BIG BEND...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 2 PM EST HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES...GADSDEN...LEON...LIBERTY...
WAKULLA...JEFFERSON...MADISON...AND TAYLOR.
Special weather statement, Feb 22, 11:42 AM EST, 8 minutes before
FLZ016>019-026>028-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 AM EST SUN FEB 22 1998

...TORNADO WATCH CANCELLED FOR PORTIONS OF THE BIG BEND...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 2 PM EST HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTIES...GADSDEN...LEON...LIBERTY...
WAKULLA...JEFFERSON...MADISON...AND TAYLOR.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:44 AM ESTSevere Thunderstorm WarningTAEBay61 min
Feb 22, 8:44 AM ESTSevere Thunderstorm WarningTAEGulf61 min
Feb 22, 9:06 AM ESTSevere Thunderstorm WarningTAEFranklin54 min
Feb 22, 9:40 AM ESTSevere Thunderstorm WarningTAELiberty60 min
Feb 22, 9:50 AM ESTSevere Thunderstorm WarningTAEWakulla60 min
Feb 22, 9:54 AM ESTSevere Thunderstorm WarningTAELeon61 min
Feb 22, 10:26 AM ESTSevere Thunderstorm WarningTAEJefferson44 min
Feb 22, 10:32 AM ESTSevere Thunderstorm WarningTAETaylor48 min
Feb 22, 10:42 AM ESTSevere Thunderstorm WarningTAEMadison63 min
Feb 22, 10:56 AM ESTSevere Thunderstorm WarningTAELafayette94 min
Feb 22, 11:50 AM ESTSevere Thunderstorm WarningTAEDixie55 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.